Texas, 2014

Drought in Texas, January 1 to 31, 2014

January 1 to 31, 2014 · NWS FWD · 5 events in 5 counties and zones

Most of north Texas was classified as being drought-free, or experiencing merely abnormally dry or moderate/D1 conditions for the month of January 2014. The exceptions included a small section of severe drought over far western portions of the region, and areas along the parched Colorado River Basin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$14,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Most of north Texas was classified as being drought-free, or experiencing merely abnormally dry or moderate/D1 conditions for the month of January 2014. The exceptions included a small section of severe drought over far western portions of the region, and areas along the parched Colorado River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 31, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1059 PM CST TUE DEC 31 2013

.AVIATION...
/6Z TAFS/

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. STRONG COLD FRONT WILL
MOVE THROUGH NORTH TEXAS TOMORROW EVENING WITH ABRUPT WIND SHIFT
TO THE NORTH AT 340G23G33KT. OTHER THAN THE WIND SHIFT NO
SIGNIFICANT AVIATION CONCERNS.

DUNN

&&

.PREV DISCUSSION... /ISSUED 237 PM CST TUE DEC 31 2013/
LITTLE CHANGE FROM PREVIOUS PACKAGE. GUIDANCE SHOWS CONTINUED DRY
WESTERLY FLOW ACROSS THE AREA...WITH A SERIES OF SHORT WAVES
BRINGING COLD FRONTS THROUGH AT REGULAR INTERVALS. EXPECT COLD
JANUARY TEMPERATURES BEHIND THE FRONTS...WITH A MILD WARM UP
AFTER WINDS SWITCH SOUTH AHEAD OF THE NEXT FRONT. THE COLDEST
CANADIAN AIR GETS SHUNTED EAST INTO THE OHIO VALLEY AND THEN TO
NEW ENGLAND...GIVING NORTH TEXAS OUR USUAL GLANCING BLOW.

WEDNESDAY NIGHT THE COLD FRONT COMES THROUGH DRY...BUT OF
INTEREST IS THE STRONG GRADIENT BEHIND THE FRONT WHICH WILL BRING
BRISK WINDS INTO THE AREA OVERNIGHT. 20 TO 30 MPH WINDS WITH
HIGHER GUSTS ARE EXPECTED JUST BEHIND THE FRONT...DECREASING TO
15 TO 25 MPH BY SUNRISE.

THE SUNDAY COLD FRONT ALSO BRINGS LITTLE CHANCE OF PRECIPITATION.
IN EASTERN COUNTIES I DROPPED THE RAIN/SNOW MIX SATURDAY NIGHT
INTO SUNDAY BECAUSE THE ECMWF/CMC...WHICH HAD SUPPORTED THE
MIX...HAVE BECOME DRIER THIS RUN. ECMWF/GFS ALSO KEEP
TEMPERATURES IN THE NORTHEAST ABOVE FREEZING UNTIL AFTER THE
PALTRY MOISTURE IS SCOURED OUT. FORECAST NOW CALLS FOR SLIGHT
CHANCE OF LIGHT RAIN. THERE MAY POSSIBLY BE WET SLUSHY SNOW MIXED
WITH RAIN AT TIMES...BUT SURFACE TEMPERATURES WILL REMAIN IN THE
MID TO UPPER 30S.

MONDAY THROUGH WEDNESDAY LOOKS COOL AND DRY.   84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  34  65  30  46  26 /   0   0   0   0   0
WACO, TX              31  66  30  50  25 /   0   0   5   0   0
PARIS, TX             31  59  27  41  25 /   0   0  10   0   0
DENTON, TX            32  63  25  42  22 /   0   0   0   0   0
MCKINNEY, TX          31  62  27  43  22 /   0   0   5   0   0
DALLAS, TX            35  64  30  46  29 /   0   0   5   0   0
TERRELL, TX           33  61  31  45  25 /   0   0   5   0   0
CORSICANA, TX         35  63  32  48  28 /   0   0   5   0   0
TEMPLE, TX            32  64  30  49  26 /   0   0   5   0   0
MINERAL WELLS, TX     31  64  26  49  23 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 31, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
230 PM CST TUE DEC 31 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
230 PM CST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Young

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Young forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Young County spent all of January 2014 classified primarily under Severe/D2 Drought, with a few corners of the county listed as D1/Moderate Drought.

Drought, Stephens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Stephens County spent all of January 2014 primarily under D1/Moderate drought conditions, with northeastern-most portions of the county classified under D2/Severe Drought.

Drought, Palo Pinto

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Palo Pinto County spent all of January 2014 primarily under D1/Moderate drought conditions, with the northwestern quarter of the county classified under D2/Severe Drought.

Drought, Mills

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Mills County spent all of January 2014 with Moderate/D1 Drought over most of the county, and D2/Severe Drought along the Colorado River Valley portion of the county.

Drought, Lampasas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Lampasas County spent all of January 2014 with Moderate/D1 Drought over most of the county, and D2/Severe Drought along the Colorado River Valley portion of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494544, 494552, 494554, 494560, 494561.